Alert archive / Texas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 29, NWS Midland/Odessa, TX

April 17, 2005Reeves County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Apr 17, 2005, 10:47 PM CDT for Reeves County, Texas. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 17, 2005, 10:47 PM CDT (03:47 UTC)
Expired
Apr 17, 2005, 11:45 PM CDT
In force
58 min
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Reeves County, TX

The radar

The Midland/Odessa radar (KMAF), 152 km from the middle of the area, began a volume at 03:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 17, 4:35 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 3.8 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2005-04-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 477 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2005-04-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
477 J/kg
Mixed-layer CIN
-75 J/kg
Mixed-layer LCL
1313 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 180347
SVRMAF
TXC389-180445-
/O.NEW.KMAF.SV.W.0029.050418T0347Z-050418T0445Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1047 PM CDT SUN APR 17 2005

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN REEVES COUNTY IN SOUTHWEST TEXAS

* UNTIL 1145 PM CDT

* AT 1043 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL AND
  DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 24 MILES
  NORTHWEST OF PECOS...OR 12 MILES WEST OF MENTONE...MOVING          
  SOUTHEAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  PECOS...
  TOYAH...

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. IF YOU ARE IN THE
PATH OF THIS STORM... TAKE IMMEDIATE ACTION TO PROTECT LIFE AND
PROPERTY.

TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3181 10377 3166 10404 3125 10380 3140 10335

$$
1 follow-up statement
000 
WWUS54 KMAF 180426
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1126 PM CDT SUN APR 17 2005

TXC389-180445-
/O.CON.KMAF.SV.W.0029.000000T0000Z-050418T0445Z/
REEVES-
1126 PM CDT SUN APR 17 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 1145 PM CDT FOR
NORTHERN REEVES COUNTY...

AT 1123 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. 
THIS STORM WAS LOCATED 11 MILES NORTHWEST OF PECOS...MOVING SOUTHEAST
AT 20 MPH.

SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...PECOS.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS... DEADLY CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER... IF YOU CAN
HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK
SAFE SHELTER NOW.

TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3181 10377 3166 10404 3125 10380 3140 10335

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 17, 1:17 PM CDT, 9 hours 30 minutes earlier.

Area forecast discussion, Apr 17, 1:17 PM CDT, 9 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
117 PM CDT SUN APR 17 2005

.SHORT TERM...
WATER VAPOR ANIMATION DEPICTS AN UPPER JET STREAK EXTENDING FROM THE
EASTERN PACIFIC WEST OF BAJA CALIFORNIA SUR EAST NORTHEASTWARD TO
OVER CENTRAL CHIHUAHUA.  SATELLITE-DERIVED WINDS OF 40 TO 50 M/S ARE
INDICATED AT PRESENT...ABOUT 5 TO 10 M/S GREATER THAN ADVERTISED BY
THE MODELS.  THIS JET STREAK IS FORECAST TO INTENSIFY THIS EVENING
AS IT CROSSES THE RIO GRANDE.  AT THE SURFACE...MOIST SOUTHEASTERLY
LOW LEVEL FLOW CONTINUES.  SKIES ARE CLEARING NICELY ACROSS THE
WESTERN HALF OF THE CWFA...WHERE SBCAPES ARE NOW RUNNING AROUND 800
TO 1200 J/KG.

CONVECTION IS BEGINNING TO DEVELOP OVER THE HIGHER TERRAIN OF THE
SACRAMENTOS...AND WE EXPECT THIS TREND TO CONTINUE...SPREADING EAST
ACROSS THE SOUTHEASTERN NEW MEXICAN PLAINS SOUTH ACROSS THE UPPER
TRANS PECOS LATE THIS AFTERNOON AS LARGE SCALE ASCENT IN RESPONSE TO
JET-INDUCED AGEOSTROPHIC ACCELERATIONS INCREASE.  AT THIS TIME...
CONDITIONS APPEAR TO FAVOR SEVERE MULTICELLS OVER MUCH OF
SOUTHEASTERN NEW MEXICO EAST ACROSS THE NORTHERN PERMIAN BASIN.
WHILE DEEP LAYER SHEAR FAVORS ROTATING STORMS...MARGINAL LOW LEVEL
THERMODYNAMIC AND KINEMATIC PARAMETERS SUGGEST A LOW TORNADOGENIC
POTENTIAL.  CONVECTION SHOULD ORGANIZE INTO CLUSTERS THIS EVENING...
THEN TRANSLATE EAST DURING THE NIGHTTIME HOURS.  THE SEVERE THREAT
SHOULD TAPER OFF LATE THIS EVENING...BUT MARGINALLY SEVERE WIND
GUSTS COULD OCCUR AS DOWNDRAFTS MIX HIGHER MOMENTUM AIR TO THE
SURFACE.

POP...QPF...AND WX GRIDS WERE DRAWN IN SUCH A WAY TO RELFECT THE
ABOVE REASONING...WITH THE GREATEST POP/QPF OVER NORTHWESTERN ZONES
THIS EVENING...THEN SHIFTING EAST AFTER MIDNIGHT.  HAVE TRENDED THE
WIND AND DEWPOINT GRIDS TOWARD THE NAM12 MODEL...WHILE SKY GRIDS
REFLECT A MIX OF CONVECTION AND AN INCREASE IN GULF STRATUS ACROSS
EASTERN ZONES AFTER 18/09Z.  LASTLY...HAVE TRENDED OVERNIGHT LOWS
TOWARD A CONSENSUS OF THE GFS AND NAM MOS SOLUTIONS.  THESE
FORECASTS MAY BE A CATEGORY OR SO TOO WARM ACROSS THE NORTH WHEN
CONSIDERING COLD OUTFLOW...AND THUS MAY NEED TO BE UPDATED LATER AS
THE SITUATION DICTATES.

.LONG TERM...
WEAK UPPER LEVEL DISTURBANCES WILL CONTINUE TO MOVE ACROSS THE CWA
SOUTHWESTERLY FLOW ALOFT AS AN UPPER LEVEL LOW OVER THE NORTHERN
PACIFIC MOVES INTO THE PACIFIC NORTHWEST.  AS A RESULT...ISOLATED TO
WIDELY SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THROUGH
MID WEEK.  ON THURSDAY AN UPPER LEVEL RIDGE BUILDS OVER THE REGION
AND BRING AN END TO THE PRECIPITATION PROBABILITIES.  ADDITIONALLY A
DRYLINE IS EXPECTED TO SHARPEN MONDAY AND BEGIN A SLOW TREK TO THE
EAST.

ON MONDAY...THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THE DRYLINE
AS THE IT MOVES EAST.  GIVEN STEEP MID LEVEL LAPSE RATES...GOOD
CAPES AND BULK SHEARS...SOME OF THE STORMS COULD APPROACH SEVERE
LIMITS.  WILL LEAVE SEVERE WORDING OUT OF THE ZONES AT THIS TIME
SINCE HIGH CLOUDINESS AND SOME STRATUS WILL TEND TO INHIBIT AFTERNOON
HEATING AND WILL BE A LIMITING FACTOR FOR THE DEVELOPMENT OF SEVERE
STORMS.  WILL MENTION THE POSSIBILITY OF SEVERE STORMS IN THE HWO.

THE DRY LINE IS EXPECTED TO BE A FACTOR FOR THE AREA/S WEATHER
THROUGH MOST OF THE WEEK.  ON TUESDAY...THE DRY LINE WILL ADVANCE TO
THE WESTERN LOW ROLLING PLAINS AND WILL SHIFT THE FOCUS FOR SEVERE
THUNDERSTORMS TO THAT AREA.  AN UPPER LEVEL RIDGE IS EXPECTED TO
BUILD INTO THE REGION THE LAST PART OF THE WEEK...SO WILL KEEP THE
FORECAST DRY FROM THURSDAY TO THE END OF THE FORECAST PERIOD.

AFTERNOON TEMPERATURES WILL REMAIN WARM OVER THE CWA THROUGH THE
WEEK.  BORDER AREAS CAN EXPECT HIGH TEMPERATURES APPROACHING THE 100
DEGREE MARK BY NEXT WEEKEND.  LOWS WILL BE MAINLY IN THE 50S WITH
SOME 40 DEGREE READINGS IN THE MOUNTAINS AND 60S IN THE EXTREME
SOUTHERN SECTIONS.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              60  79  57  83 /  30  20  20  20
CARLSBAD NM                52  85  56  85 /  30  20   0   0
DRYDEN TX                  61  85  60  85 /  30  20  20  20
FORT STOCKTON TX           60  86  59  87 /  30  20  20  10
GUADALUPE PASS TX          54  77  54  78 /  20  10   0   0
HOBBS NM                   55  83  56  84 /  30  20   0   0
MARFA TX                   51  79  48  80 /  20  10  10   0
MIDLAND INTL AIRPORT TX    59  81  58  85 /  40  20  20  20
ODESSA TX                  59  84  59  87 /  40  20  20  20
WINK TX                    59  87  58  90 /  40  20  10   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

70/54
Hazardous weather outlook, Apr 17, 2:50 PM CDT, 7 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
250 PM CDT SUN APR 17 2005

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-181950-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
250 PM CDT SUN APR 17 2005 (150 PM MDT SUN APR 17 2005)

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT
THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON
AND THIS EVENING.  THE SLIGHT RISK AREA IS FOR THAT PART OF WEST
TEXAS AND SOUTHEASTERN NEW MEXICO NORTH OF A GUADALUPE PASS...
KERMIT...MIDLAND...TO SNYDER LINE.

HAIL TO THE SIZE OF GOLFBALLS AND WIND GUSTS NEAR 60 MPH MAY
ACCOMPANY THE STRONGEST STORMS.  DEADLY LIGHTNING AND BRIEF HEAVY
RAINFALL CAN ALSO BE EXPECTED.

A MOIST AND UNSTABLE AIRMASS IS IN PLACE ACROSS MUCH OF WEST TEXAS
AND SOUTHEASTERN NEW MEXICO. AN UPPER LEVEL DISTURBANCE OVER NORTHERN
MEXICO WILL TRACK EAST TOWARD THE AREA LATE THIS AFTERNOON AND THIS
EVENING.  A LAYER OF WARM AIR IN THE MID LEVELS OF THE ATMOSPHERE IS
SUPPRESSING THUNDERSTORM DEVELOPMENT...BUT AS THIS DISTUBANCE
APPROACHES...THE LAYER OF WARM AIR WILL WEAKEN...THEREBY ALLOWING
THUNDERSTORM DEVELOPMENT.  THESE STORMS WILL THEN MOVE ACROSS THE
NORTHERN PERMIAN BASIN AND THE WESTERN LOW ROLLING PLAINS OF WEST
TEXAS THIS EVENING.  THUNDERSTORMS ARE EXPECTED TO WEAKEN GRADUALLY
LATE THIS EVENING AND SEVERE WEATHER IS NOT ANTICIPATED AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE MONDAY AFTERNOON OVER
THE PERMIAN BASIN...THE LOWER TRANS PECOS REGION AND THE WESTERN LOW
ROLLING PLAINS AS A DRYLINE BEGINS TO MOVE EAST ACROSS THE REGION.
THE GREATEST THREATS WILL BE DAMAGING WINDS AND HAIL.  THE
POSSIBILITY OF SEVERE THUNDERSTORMS WILL SHIFT EAST INTO THE LOW
ROLLING PLAINS ON TUESDAY AS THE DRYLINE ADVANCES INTO THAT AREA.
OTHERWISE THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...
EMERGENCY MANAGERS...LAW ENFORCEMENT AGENCIES...AND STORM SPOTTER
GROUPS SHOULD MONITOR THIS SITUATION AND TAKE APPROPRIATE ACTION
SHOULD SEVERE WEATHER THREATEN YOUR AREA.  SPOTTER ACTIVATION MAY
BE REQUESTED ACROSS SOUTHEASTERN NEW MEXICO EAST ACROSS THE
NORTHERN PERMIAN BASIN SUNDAY AFTERNOON AND EVENING.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT (LOWER CASE)
HTTP://WWW.WEATHER.GOV/MIDLAND

In the hours before

Local storm report, Apr 17, 10:36 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1036 PM CDT SUN APR 17 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     HAIL             5 N ARTESIA             32.92N 104.43W
04/17/2005  1.75 INCH        EDDY               NM   LAW ENFORCEMENT

            GOLF BALL HAIL SEVERELY DAMAGED POLICE CAR DRIVING
            THROUGH STORM

0712 PM     HAIL             15 NE CARLSBAD          32.56N 104.05W
04/17/2005  1.75 INCH        EDDY               NM   TRAINED SPOTTER

0815 PM     HAIL             5 S CARLSBAD            32.33N 104.24W
04/17/2005  0.75 INCH        EDDY               NM   TRAINED SPOTTER

0846 PM     HAIL             WHITES CITY             32.18N 104.38W
04/17/2005  1.50 INCH        EDDY               NM   PUBLIC

&&

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 17, 9:00 PM CDTSevere Thunderstorm WarningMAFCulberson60 min
Apr 17, 9:51 PM CDTSevere Thunderstorm WarningMAFLoving, Reeves54 min
Apr 17, 11:01 PM CDTSevere Thunderstorm WarningMAFLoving, Ward59 min

Nearby

Severe Thunderstorm Warnings in Texas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.